Hail, Door
- When
- August 1, 7:55 AM CST
- Where
- Door County, 2 mi ENE of Washington Is
- Measured
- 1 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 45.467, -86.900
Severe thunderstorms developed across north central and northeast Wisconsin in unstable air near a warm front. Lightning caused fires in a pavilion and a cabin at a campground in Oneida county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe thunderstorms developed across north central and northeast Wisconsin in unstable air near a warm front. The storms produced hail up to half dollar size and downed trees and power lines.Lightning caused fires in a pavilion and a cabin at a campground in Oneida county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 2:15 AM CST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 AM CDT THU AUG 1 2002 MAIN CHALLENGE WITH THE FCST IS TIMING/COVERAGE OF TSTA TDY AND SEVERE POTENTIAL. BAND OF STG/SVR CONVECTION OVER FAR NW WI...MOVING MAINLY EAST ON EDGE OF H7 12 CAPPING EDGE. H8/3 THICKNESS FIELDS SUPPORT CONVECTION TO CONTINUE TO MOVE EAST...BUT SOME SLIGHT SRN DRIFT/BLDG NOTED ON DLH 88D RADAR. FAR NC WI WILL BE CLOSE TO THIS CONVECTION FOR POSSIBLE WARNINGS EARLY THIS AM. CONVECTION ASSOC WITH A S/W AHEAD OF THE FRONT. OTHERWISE AVN MODEL HAS HANDLED THIS PATTERN THE BEST THE LAST FEW DAYS...WITH ABOUT A 6 HR SLOWER MOVEMENT WITH THE PCPN AND FRONTAL POSITION THIS AM COMPARED TO 24 HOURS AGO RUNS. IR SAT IMAGE INDICATES CONVECTION LINGERING BACK WEST TO THE DKTS AT 08Z DUE TO INCREASING WLY FLOW ALOFT. FRONT PROGGED TO MOVE INTO NW WI THIS AM AND EXPECTED TO EXIT THE SE PORTION OF THE CWA AT 00Z. DUE TO THE SLOWER MOVEMENT OF THE FRONT...EXPECT MAINLY AFTN TIMING OVER EC WI AND POSSIBLY A FEW HOURS INTO THE EARLY EVENING. BESIDES THE BOWING FEATURE ACRS THE FAR NORTHWEST...INSTABILITY WILL BECOME GREATER AHEAD OF THE FRONT OVER ROUGHLY THE SE HALF OF THE CWA... DUE TO THE LATER TIMING INTO THE AFTN. MID LEVEL CAP WEAKENS AND CIN DECREASES AS FRONT APPROACHES. A COOLER AIRMASS WILL THEN INVADE THE REGION LATER TONIGHT AND INTO FRIDAY. NO OTHER CHANGES TO LATER PDS AT THIS TIME. .GRB...NONE. HELMAN WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT THU AUG 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SEVERE WEATHER IS OCCURRING EARLY THIS MORNING OVER FAR NORTHERN WISCONSIN...OTHERWISE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY TODAY OVER NORTH CENTRAL WISCONSIN...AND THEN LATER THIS MORNING INTO THE AFTERNOON HOURS OVER CENTRAL AND NORTHEAST WISCONSIN. A STRONG COLD FRONT WILL MOVE INTO NORTHWEST WISCONSIN THIS MORNING BEFORE REACHING SOUTHEAST WISCONSIN TOWARD THIS EVENING. UNSTABLE AIR AHEAD OF THE FRONT WILL BE AVAILABLE. AS A RESULT...THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. SPOTTER ACTIVATION MAY BE NEEDED TODAY. THIS OUTLOOK WILL BE UPDATED AT NOON. HELMAN WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT THU AUG 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SEVERE WEATHER IS OCCURRING EARLY THIS MORNING OVER FAR NORTHERN WISCONSIN...OTHERWISE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY TODAY OVER NORTH CENTRAL WISCONSIN...AND THEN LATER THIS MORNING INTO THE AFTERNOON HOURS OVER CENTRAL AND NORTHEAST WISCONSIN. A STRONG COLD FRONT WILL MOVE INTO NORTHWEST WISCONSIN THIS MORNING BEFORE REACHING SOUTHEAST WISCONSIN TOWARD THIS EVENING. UNSTABLE AIR AHEAD OF THE FRONT WILL BE AVAILABLE. AS A RESULT...THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. SPOTTER ACTIVATION MAY BE NEEDED TODAY. THIS OUTLOOK WILL BE UPDATED AT NOON. HELMAN WWW.CRH.NOAA.GOV/GRB
WIZ005-011-012-011300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 720 AM CDT THU AUG 1 2002 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR NORTHERN WISCONSIN. THE SEVERE THUNDERSTORM WATCH FOR VILAS...FOREST AND FLORENCE COUNTIES IN FAR NORTHERN WISCONSIN HAS BEEN CANCELLED. THE STORMS HAVE MOVED NORTHEAST OF THE AREA. MORE THUNDERSTORMS ARE EXPECTED TODAY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. HELMAN WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 129 km away, was scanning. The volume nearest the first event began at 13:56 UTC.
5 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313226, 5313227, 5313228, 5313229, 5313230, 5313231, 5313233, 5313235, 5313234, 5313232.